Alert archive / Puerto Rico / Flash Flood Warnings in 2024
Flash Flood Warning 35, NWS JSJ
NWS JSJ issued this flash flood warning at May 7, 2024, 4:46 PM CDT. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2024, 4:46 PM CDT (21:46 UTC)
- Expired
- May 7, 2024, 7:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
The radar
The San Juan radar (TJUA), 109 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 5:20 PM CDT | FLASH FLOOD | 1 Ene Fuig, PR | Emergency managers reported that road PR-332 near Hacienda Igualdad in Guánica was affected by flood waters from Rio Loco. The road is currently impassable. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
570
WGCA52 TJSJ 072146 RRA
FFWSJU
PRC023-055-079-080045-
/O.NEW.TJSJ.FF.W.0035.240507T2146Z-240508T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
546 PM AST Tue May 7 2024
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Cabo Rojo, Guanica, and Lajas...
* Until 845 PM AST.
* At 546 PM AST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts up to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 1802 6688 1801 6687 1793 6686 1792 6699
1796 6701 1794 6704 1793 6711 1794 6717
1792 6717 1792 6719 1795 6723 1799 6723
1801 6719 1804 6722 1807 6720 1808 6722
1810 6720 1814 6720 1811 6712 1806 6711
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
DS2 follow-up statements
160
WGCA72 TJSJ 072233
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
633 PM AST Tue May 7 2024
PRC023-055-079-080045-
/O.CON.TJSJ.FF.W.0035.000000T0000Z-240508T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cabo Rojo PR-Guanica PR-Lajas PR-
633 PM AST Tue May 7 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM AST THIS
EVENING FOR CABO ROJO, GUANICA AND LAJAS COUNTIES...
At 633 PM AST, Emergency management reported flash flooding in
Guanica along road 332 due to flood waters from Rio Loco. Between 3
and 5 inches of rain have fallen. Additional rainfall amounts up to
2 inches are possible in the warned area, particularly in Cabo Rojo
and Lajas. Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Emergency management reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 1802 6688 1801 6687 1793 6686 1792 6699
1796 6701 1794 6704 1793 6711 1794 6717
1792 6717 1792 6719 1795 6723 1799 6723
1801 6719 1804 6722 1807 6720 1808 6722
1810 6720 1814 6720 1811 6712 1806 6711
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
DS078
WGCA72 TJSJ 080036
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
836 PM AST Tue May 7 2024
PRC023-055-079-080046-
/O.EXP.TJSJ.FF.W.0035.000000T0000Z-240508T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cabo Rojo PR-Guanica PR-Lajas PR-
836 PM AST Tue May 7 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 845 PM AST THIS EVENING FOR
CABO ROJO, GUANICA AND LAJAS COUNTIES...
The heavy rain has ended. However, please continue to heed remaining
road closures.
&&
LAT...LON 1802 6688 1801 6687 1793 6686 1792 6699
1796 6701 1794 6704 1793 6711 1794 6717
1792 6717 1792 6719 1795 6723 1799 6723
1801 6719 1804 6722 1807 6720 1808 6722
1810 6720 1814 6720 1811 6712 1806 6711
$$
DSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 7, 3:50 PM CDT, 56 minutes earlier.
Area forecast discussion, May 7, 3:50 PM CDT, 56 minutes before
Area Forecast Discussion National Weather Service San Juan PR 450 PM AST Tue May 7 2024 .SYNOPSIS...Abundant moisture and increasing instability from an approaching mid-to-upper-level trough will maintain a wet and unstable weather pattern during the next few days. Due to the soil saturation and the much above-normal streamflows, any period of moderate to heavy rains may result in sudden urban and small stream flooding to localized flash floods and mudslides near areas of steep terrain. Severe thunderstorms may produce wind impacts, including waterspouts, and in rare instances, weak isolated tornadoes. Residents and visitors alike are advised to stay weather-aware and informed about these potential hazards and closely monitor the forecast for any updates. && .SHORT TERM...Today through Thursday... Doppler radar indicated showers with isolated thunderstorms affecting eastern Puerto Rico early this morning, and around 9-10 AM AST, convective development began over central Puerto Rico. By noon, shower activity intensified and spread across most of Puerto Rico. So far, radar-estimated rainfall accumulations have exceeded 5 inches in an area centered around Ponce, Adjuntas, Jayuya, Ciales, Orocovis, and Barranquitas. Various Flood Advisories, Flash Flood Warnings, and River Flood Warnings were issued during this period. Most coastal sites have had high temperatures in the mid 80s to lower 90s. Winds were generally easterly with sea breeze variations at 10-15 mph, but gusty of up to 20-30 mph near the shower and thunderstorm activity. The wet and unstable weather pattern is forecasted to persist until Wednesday evening due to above-normal precipitable water values, ranging from 2.0 to 2.2 inches, coupled with an advancing upper-level trough from the west and below-normal mid-level temperatures, around -8 degrees Celsius. While a weak surface-induced trough over the northeastern Caribbean and eastward-moving high pressure across the Atlantic will sustain light to moderate easterly winds of 5-15 mph at lower levels, winds from the west to southwest will dominate around the 700 mbar layer. Anticipate a showery weather scenario tonight into Wednesday, characterized by slow-moving showers and a likelihood of severe thunderstorms, which could exacerbate flooding and lightning risks. According to the latest model guidance, the activity will likely concentrate primarily across the local waters into eastern Puerto Rico, Vieques, Culebra, and the U.S. Virgin Islands during nighttime, shifting to inland and downwind regions from mountainous areas during the day. However, rainfall could affect most land areas at any given time. Given the saturated soils and significantly elevated river streamflows, any additional moderate to locally heavy rain poses a risk of dangerous flooding, including sudden mudslides and landslides in steep terrain areas. Additionally, thunderstorms may produce strong winds capable of causing tree falls, power line disruptions, and movement of unsecured objects. Waterspouts, and in rare instances, weak isolated tornadoes, could also occur with the most intense storms. Therefore, residents and visitors alike are advised to stay weather-aware and informed about these potential hazards and closely monitor the forecast for any updates. Temperature-wise, a warm trend will continue, with daytime high temperatures ranging between the upper 80s to lower 90s along the coastal/urban areas and in the upper 70s to low 80s along the higher Terrains. With abundant moisture across the region, heat indices may exceed 102 degrees Fahrenheit, primarily across coastal areas of Puerto Rico, the local islands, and other urban areas. .LONG TERM...Friday through Tuesday FROM PREVIOUS DISCUSSION...446 AM AST Tue May 7 2024 Model guidance suggests a mid- to upper-level ridge is trying to build over the Northeast Caribbean Friday into the weekend, promoting stable conditions and potentially bringing relief from the current weather conditions. Once again, GFS Total Precipitable Water guidance suggests returning the climatological values for this time of year, with the advection of occasional patches of increased moisture. Combining high moisture content with the typical upper 80s to low 90s maximum air temperatures will result in heat indices between 100-107 Fahrenheit or even higher, especially during the daily maximum heating, across the USVI and PR's urban and coastal areas where no significant rain is observed. Although we expect variable weather conditions with a mixture of sunshine/clear skies and clouds each day, local effects and sea breeze fluctuations may promote strong afternoon convection each day. Furthermore, the advection of a cooler air mass across the above-normal warmer sea surface temperature may result in frequent nighttime showers, affecting the windward sections and local waters each night. The NASA aerosol optical thickness (AOT) guidance suggests the arrival of an air mass with possible African Dust Particles by the upcoming weekend, which may extend into next week. && .AVIATION... (18Z TAFS) Mostly VFR conditions expected for the USVI and TJPS terminals this afternoon, but SHRA and TSRA expected to linger through 22Z around the Cordillera Central and near TJSJ and TJBQ. Periods of reduced VIS and low ceilings are expected through this time. SHRA are expected to decrease aft 22Z across land areas, but will continue across Atlantic waters. Some may reach the USVI and TJSJ terminals at times. Winds will be light, shifting from the ESE east aft 06Z at 5-10 kts. && .MARINE... The surface high-pressure building north of the islands from the Western to Central Atlantic will maintain light to moderate trade winds. Pulses of northeasterly swell will spread across the regional waters later tonight onward. Unsettled weather conditions due to strong thunderstorms are likely, especially during the afternoon and evening, today and tomorrow. && .BEACH FORECAST... FROM PREVIOUS DISCUSSION...446 AM AST Tue May 7 2024 Expect increasing seas of 3 to 4 feet across most of the local beaches in the Atlantic, mainly from the northeast, at 6 to 8 seconds. Across the Caribbean, seas will range around 2 feet from the east to southeast at 6 to 8 seconds. Therefore, we expect the risk of rip currents to increase to moderate today. Pulses of northeast swells, with wave periods of 10 to 13 seconds, will increase the risk of rip currents to moderate from late tonight into next weekend across the north and east-facing beaches of PR and the USVI. There is still a possibility of a high risk of rip currents during that period; it's crucial to monitor the beach forecast for possible updates to the expected conditions as the coastal hazards can change rapidly. && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM...ICP LONG TERM....ICP AVIATION...ICP
Hazardous weather outlook, May 7, 4:16 AM CDT, 12 hours 30 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorología San Juan PR 512 AM AST martes 7 de mayo de 2024 AMZ711>745-PRZ001>013-080915- San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-Central Interior-Ponce y Vecindad-Noroeste- Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques- Las aguas cercanas y fuera de la costa del Atlántico y del Caribe- 512 AM AST martes 7 de mayo de 2024 Esta perspectiva sobre las condiciones peligrosas del tiempo es para sectores de Puerto Rico. .DÍA UNO...Hoy y esta noche .Rayos...Numerosas tormentas eléctricas posibles a través de las islas y las aguas circundantes. Planee detener toda la actividad al aire libre y mudarse a refugios. .Lluvia Excesiva...Inundaciones repentinas amenazantes a la vida, posiblemente entrando en estructuras y cortando vecindarios. .Calor Excesivo...Índice de calor de 102-107 grados a través de áreas costeras y urbanas. Agotamiento por calor es posible con una exposición prolongada. .Corrientes Marinas...Corrientes marinas amenazantes a la vida son posibles en la zona de olas particularmente a lo largo de las playas desde el noroeste hasta el este de Puerto Rico y Culebra. .DÍAS DOS A SIETE...miércoles a lunes Se espera que un patrón meteorológico húmedo e inestable persista hasta al menos mediados de la semana. Una serie de vaguadas promoverá tormentas eléctricas y lluvia excesiva a través del área, mejorando el potencial de inundaciones a través de las islas. El riesgo de corrientes marinas variará entre moderado y alto la próxima semana desde hoy en adelante. .COMUNICADO INFORMATIVO OBSERVADOR... Se les exhorta a los observadores a reportar. Favor de reportar cualquier información sobre inundaciones, vientos, olas y corrientes marinas al Servicio Nacional de Meteorología en San Juan. AMZ716-726-VIZ001-002-080915- San Thomas San John e islas adyacentes-Santa Cruz- Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes del Caribe- 512 AM AST martes 7 de mayo de 2024 Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para sectores de las Islas Vírgenes Americanas. .DÍA UNO...Hoy y esta noche .Rayos...Tormentas eléctricas aisladas a dispersas posibles a través de las aguas locales. Esté atento a las tormentas eléctricas en su área y esté preparado para buscar refugio. .Lluvia Excesiva...Acumulación de agua en carreteras y áreas de mal drenaje a través de Santa Cruz. Las inundaciones urbanas y de riachuelos son posibles. .Calor Excesivo...Índice de calor de 102-107 grados a través de áreas urbanas y costeras. Agotamiento por calor es posible con una exposición prolongada. .DÍAS DOS A SIETE...miércoles a lunes Se espera que un patrón meteorológico húmedo e inestable persista hasta al menos mediados de la semana. Una serie de vaguadas promoverá tormentas eléctricas y lluvia excesiva a través del área, mejorando el potencial de inundaciones a través de las islas. El riesgo de corrientes marinas aumentará a moderado desde el miércoles en adelante. .COMUNICADO INFORMATIVO OBSERVADOR... Se les exhorta a los observadores a reportar. Favor de reportar cualquier información sobre inundaciones, vientos, olas y corrientes marinas al Servicio Nacional de Meteorología en San Juan.
In the hours before
Local storm report, May 7, 4:17 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
517 PM AST Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM Flood Aibonito 18.14N 66.26W
05/07/2024 Aibonito PR NWS Employee
An NWS Employee reported that Rio de
Aibonito went over a bridge on road 726,
Calle Jose C Vazquez, near Edificio
Guayacan. At this time, the bridge is
impassable.
&&
MMCLocal storm report, May 7, 4:28 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
528 PM AST Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM Landslide 5 SW Florida 18.31N 66.62W
05/07/2024 Utuado PR 911 Call Center
911 Call Center reported a landslide in
PR-146 after the letters of Ciales. More
specifically, after La Posada and Colegio
Adventista.
&&
CVBLocal storm report, May 7, 4:31 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
531 PM AST Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM Landslide 8 SSE Lares 18.19N 66.85W
05/07/2024 Lares PR 911 Call Center
911 Call Center reported a landslide in
PR-128 in a residential area.
&&
CVBLocal storm report, May 7, 4:40 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
540 PM AST Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM Landslide 2 NE Naranjito 18.32N 66.23W
05/07/2024 Naranjito PR 911 Call Center
911 Call Center reported landslide in
PR-164, going up, passing the Coliseum.
&&
CVBLocal storm report, May 7, 4:43 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
543 PM AST Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM Flood Adjuntas 18.16N 66.72W
05/07/2024 Adjuntas PR 911 Call Center
911 Call Center reported a flooded road in
CLL Dr Luis Bartolom, close to the
streamflow that passes through the school.
&&
CVBLocal storm report, May 7, 4:45 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service San Juan PR
545 PM AST Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM Flash Flood 3 NNE Ponce 18.02N 66.60W
05/07/2024 Ponce PR 911 Call Center
911 Call Center reported flooded road in
PR-368 with a person trapped inside a car.
&&
CVBThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:01 PM CDT | Areal Flood Warning | JSJ | 11 hr | |
| May 6, 11:09 PM CDT | Areal Flood Warning | JSJ | 5 hr | |
| May 7, 1:20 AM CDT | Areal Flood Advisory | JSJ | 4 hr | |
| May 7, 8:33 AM CDT | Areal Flood Advisory | JSJ | 57 min | |
| May 7, 11:57 AM CDT | Areal Flood Advisory | JSJ | 34 min | |
| May 7, 12:29 PM CDT | Areal Flood Advisory | JSJ | 39 min | |
| May 7, 12:31 PM CDT | Flash Flood Warning | JSJ | 5 hr | |
| May 7, 12:35 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| May 7, 12:37 PM CDT | Areal Flood Advisory | JSJ | 28 min | |
| May 7, 12:40 PM CDT | Areal Flood Advisory | JSJ | 21 min | |
| May 7, 1:01 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| May 7, 1:05 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| May 7, 1:08 PM CDT | Flash Flood Warning | JSJ | 103 min | |
| May 7, 1:10 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| May 7, 1:28 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 7, 1:53 PM CDT | Areal Flood Warning | JSJ | 17 hr | |
| May 7, 1:56 PM CDT | Areal Flood Warning | JSJ | 32 hr | |
| May 7, 1:56 PM CDT | Areal Flood Advisory | JSJ | 70 min | |
| May 7, 2:30 PM CDT | Areal Flood Advisory | JSJ | 34 min | |
| May 7, 2:49 PM CDT | Flash Flood Warning | JSJ | 4 hr | |
| May 7, 2:51 PM CDT | Areal Flood Advisory | JSJ | 4 hr | |
| May 7, 3:04 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| May 7, 3:06 PM CDT | Flash Flood Warning | JSJ | 106 min | |
| May 7, 3:19 PM CDT | Flash Flood Warning | JSJ | 116 min | |
| May 7, 3:22 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 7, 3:30 PM CDT | Areal Flood Warning | JSJ | 13 hr | |
| May 7, 3:35 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 7, 3:37 PM CDT | Areal Flood Advisory | JSJ | 63 min | |
| May 7, 3:39 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 7, 4:04 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| May 7, 4:06 PM CDT | Areal Flood Advisory | JSJ | 43 min | |
| May 7, 4:40 PM CDT | Flash Flood Warning | JSJ | 57 min | |
| May 7, 4:52 PM CDT | Areal Flood Advisory | JSJ | 113 min | |
| May 7, 5:04 PM CDT | Areal Flood Warning | JSJ | 11 hr | |
| May 7, 5:11 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| May 7, 5:13 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| May 7, 5:37 PM CDT | Areal Flood Advisory | JSJ | 53 min | |
| May 7, 5:54 PM CDT | Areal Flood Warning | JSJ | 6 hr | |
| May 7, 6:19 PM CDT | Areal Flood Advisory | JSJ | 116 min |
Nearby
Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.